Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 269, NWS Las Vegas, NV

September 3, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2013, 1:59 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2013, 1:59 PM MST (20:59 UTC)
Expired
Sep 3, 2013, 4:00 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:22 PM MSTFLASH FLOOD3 W Cedar Hills, AZMOHAVE COUNTY SHERIFFS OFFICE REPORTED DW RANCH ROAD WAS WASHED OUT BETWEEN MILE MARKERS 3 AND 5. LAT/LON ESTIMATED BASED OFF MAP DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WGUS55 KVEF 032059
FFWVEF
AZC015-032300-
/O.NEW.KVEF.FF.W.0269.130903T2059Z-130903T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 PM MST TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 PM MST.

* AT 151 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HUALAPAI MOUNTAIN         
  PARK...OR 11 MILES SOUTHEAST OF KINGMAN OVER THE DEAN PEAK BURN    
  AREA. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  DEAN PEAK BURN AREA...
  DW AND BLAKE RANCH ROADS...
  HUALAPAI MOUNTAIN ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3520 11399 3519 11383 3516 11376 3505 11376
      3504 11389

$$

WOLCOTT
2 follow-up statements
735 
WGUS75 KVEF 032152
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM MST TUE SEP 3 2013

AZC015-032300-
/O.CON.KVEF.FF.W.0269.000000T0000Z-130903T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
252 PM MST TUE SEP 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN.  THIS 
STORM WAS LOCATED NEAR HUALAPAI MOUNTAIN PARK...OR 12 MILES 
SOUTHEAST OF KINGMAN. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS 
NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
DEAN PEAK BURN AREA...
DW RANCH ROAD...
BLAKE RANCH ROAD...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3520 11399 3519 11383 3516 11376 3505 11376
      3504 11389

$$

WOLCOTT
715 
WGUS75 KVEF 032259
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM MST TUE SEP 3 2013

AZC015-032308-
/O.EXP.KVEF.FF.W.0269.000000T0000Z-130903T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
359 PM MST TUE SEP 3 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR CENTRAL
MOHAVE COUNTY...

AT 322 PM...DW RANCH ROAD WAS REPORTED WASHED OUT BETWEEN MILE 
MARKERS 3 AND 5 NEAR THE DEAN PEAK BURN AREA. WATER MAY STILL BE 
FLOWING IN THE AREA BUT THE THREAT OF ADDITIONAL FLASH FLOODING HAS 
DIMINISHED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. 
PLEASE OBEY ALL BARRICADES IN THE AREA.

LAT...LON 3520 11399 3519 11383 3516 11376 3505 11376
      3504 11389

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:35 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 3, 10:35 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 AM PDT TUE SEP 3 2013

.SYNOPSIS...MOISTURE IS EXPECTED TO REMAIN OVER MUCH OF THE REGION
LEADING TO ISOLATED THUNDERSTORMS THROUGH WEDNESDAY. A SLOW DRYING
TREND IS EXPECTED TOWARD THE END OF THE WEEK...WITH CHANCES FOR
SHOWERS AND THUNDERSTORMS GRADUALLY DECREASING. TEMPERATURES WILL BE
A FEW DEGREES ABOVE NORMAL IN MOST AREAS.
&&

.UPDATE...EXPECTING A SLOWER START FOR THUNDERSTORM DEVELOPMENT
TODAY...WITH LATEST SATELLITE IMAGERY SHOWING A BROAD AREA OF
SUBSIDENCE FOLLOWING THE REMNANTS OF KIKO PASSING UP ACROSS THE WEST
AND NORTH. IN THE ABSENCE OF ANY EXTRA FEATURE TO TRIGGER CONVECTION
TODAY...STORMS WILL TRIGGER THERMODYNAMICALLY AND INITIALLY FORM
OVER HIGHER TERRAIN. NO UPDATES WILL BE NEEDED THIS MORNING.
&&

.PREV DISCUSSION...
300 AM PDT TUE SEP 3 2013

.SHORT TERM...WEAK DISTURBANCE PUSHING UP THROUGH SOUTHERN NEVADA
AND NORTHWEST ARIZONA HAS ALLOWED FOR THE DEVELOPMENT AND
CONTINUATION OF SHOWERS AND THUNDERSTORMS. MAIN BATCH IS CURRENTLY
PUSHING NORTH THROUGH CLARK COUNTY AND SHOULD ALL BE INTO NORTHERN
CLARK AND LINCOLN COUNTIES BY SUNRISE. CONVECTION SHOULD BE A LITTLE
SLOWER TO DEVELOP OVER THE EASTERN HALF OF THE AREA SUCH AS
CLARK...EASTERN SAN BERNARDINO...AND MOHAVE COUNTIES DUE TO MORE
NEGATIVE VORTICITY MOVING INTO THE REGION BEHIND THIS DISTURBANCE.
STILL THINK ISOLATED THUNDERSTORMS WILL DEVELOP...BUT MORE SO IN THE
LATER AFTERNOON. OVER THE WESTERN HALF OF THE AREA...CONVECTION
SHOULD START EARLIER...BUT ITS ALSO DEPENDENT ON HOW MUCH SUN IS
AVAILABLE EARLY. WITH THIS IN MIND AND THINK STORMS WILL BE A LITTLE
MORE ISOLATED THAN YESTERDAY HAVE HELD OFF ON ANY FLASH FLOOD
WATCHES. WITH PLENTY OF MOISTURE STILL AVAILABLE ANY STORM WILL BE
CAPABLE OF PRODUCING FLASH FLOODING. NOT REALLY MUCH CHANGE GOING
INTO WEDNESDAY ALTHOUGH MOISTURE SHOULD BE ON THE DECREASE.
HOWEVER...MODELS STILL INDICATE SOME INSTABILITY AREA WIDE AND WILL
KEEP AT LEAST SLIGHT CHANCES OF STORMS ACROSS THE ENTIRE AREA.
TEMPERATURES WILL REMAIN CLOSE TO NORMAL.

.LONG TERM...THURSDAY THROUGH MONDAY...MADE LITTLE CHANGE TO THE
THU-MON PERIODS. MOISTURE PRESENTLY ACROSS THE AREA WILL CONTINUE TO
BE RECYCLED WITH A DIURNAL CYCLE IN CONVECTION THURSDAY AND FRIDAY.
KEPT THAT TREND GOING THROUGH THE WEEKEND BUT THE 00Z ECMWF THREW A
CURVE BALL INTO THAT THINKING. AN AREA OF DISORGANIZED SHOWERS AND
THUNDERSTORMS OFF THE SOUTHWEST COAST OF MEXICO HAS A GOOD CHANCE OF
DEVELOPING INTO A TROPICAL CYCLONE OVER THE COMING DAYS BASED ON THE
NATIONAL HURRICANE CENTER OUTLOOK. THE 00Z ECMWF BRINGS THIS
TROPICAL SYSTEM NORTHWARD INTO THE LOWER GULF OF CALIFORNIA FRIDAY
AND REMNANTS OF THE SYSTEM AS FAR NORTH AS THE LOWER COLORADO RIVER
VALLEY BY NEXT MONDAY. GEM/GFS DIFFER CONSIDERABLY. AGAIN...JUST
SOMETHING TO MONITOR THE NEXT FEW DAYS. IF THE ECMWF DOES PAN OUT
EXPECT ANOTHER SHOT OF TROPICAL MOISTURE INTO THE AREA WHICH WOULD
JUST REINFORCE THE MOISTURE ALREADY IN PLACE.

.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH SUNRISE BEFORE ENDING AND CLEARING THIS MORNING.
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THIS AFTERNOON
AND EVENING AS PLENTY OF MOISTURE REMAINS IN PLACE. WINDS WILL
GENERALLY FOLLOW NORMAL DIURNAL PATTERNS...EXCEPT OUTFLOW BOUNDARIES
FROM THUNDERSTORMS COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AREAWIDE
THROUGH TUESDAY...THEN DECREASE FROM THE WEST BEGINNING ON
WEDNESDAY. WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM THUNDERSTORMS COULD BRING
PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...KENNEDY
PREV DISCUSSION...GORELOW/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 3, 4:04 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 AM PDT TUE SEP 3 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-041000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
404 AM PDT TUE SEP 3 2013 /404 AM MST TUE SEP 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN REMAINS THE CONCERN FROM ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. TURN AROUND DONT DROWN IF YOU ENCOUNTER A FLOODED
ROADWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A
MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING IS POSSIBLE MAINLY OVER CLARK...MOHAVE
AND SAN BERNARDINO COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:39 PM MSTFlash Flood WarningVEFMohave96 min
Sep 2, 10:46 PM MSTFlash Flood WarningVEFMohave119 min
Sep 3, 12:07 AM MSTFlash Flood WarningVEFMohave113 min
Sep 3, 3:40 AM MSTAreal Flood AdvisoryVEFMohave80 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.